Article Text

PDF

Antiphospholipid syndrome: five year follow up.
  1. R A Asherson,
  2. E Baguley,
  3. C Pal,
  4. G R Hughes
  1. Lupus Arthritis Research Unit, Rayne Institute, St Thomas's Hospital, London.

    Abstract

    Nineteen patients out of 250 subjects with antiphospholipid antibodies, who had initially presented to the lupus clinic at St Thomas's Hospital, London five or more years ago with a history of venous/arterial occlusions, were entered into the study. The patients were divided into two main groups: I those who remained well without any further thromboembolic complications (n = 10); II those who developed recurrent thrombotic events in the five year period (n = 9). The patients were followed up to determine the relation between the level or the isotype of the anticardiolipin antibodies, or both, to the recurrent thromboembolic events, and the effect of a variety of treatments (corticosteroids, immunosuppression, anticoagulation) in the prevention of further vascular occlusions. Lupus activity over the five year period varied considerably between the two groups--those in group I tending to be relatively inactive compared with those in group II. For some patients in group II thromboembolic events seemed to occur at the time of lupus activity. Antiphospholipid antibodies remained positive in all patients, the levels remaining fairly constant. Levels fell in only one patient in group I and in two in group II. Patients in group II had more systemic lupus erythematosus related disease than those in group I; most were receiving concomitant steroid and immunosuppressive therapy, but this did not seem to protect against the development of further occlusions. All patients were given anticoagulation treatment (warfarin/heparin) or salicylates (low dose aspirin 75 mg daily), or both. Patients with deep vein thromboses developed more complications during anticoagulation therapy than those with cerebrovascular symptoms. Problems in anticoagulation control and recurrent thromboses consequent on warfarin withdrawal despite the administration of subcutaneous heparin were responsible for complications in most patients in group II.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.